Back to Ask the Diabetes Team Ask the Diabetes Team

From Conway, Arkansas, USA:

My three year old daughter was diagnosed with type 1 diabetes at 13 months of age. She has recently been sick with a "stomach virus." When she was sick, she refused all food and nearly all drink. I couldn't get enough carbs in her to keep her blood sugar up, especially at night. The CDE and doctors at her clinic advised us to use a regular insulin syringe to draw up 30 units of the glucagon solution from her emergency kit and give it to her to keep her blood sugar up for a few hours during the night. They said we could refrigerate the rest and use it up to 6 hours later. We did this for 3 nights. Was this dangerous or damaging to her in any way? I have since heard that it could have been, but it was the only way to keep her blood sugar up.


I don't think that you did any harm because glucagon is very safe. However, I am puzzled as to why it was necessary unless you were still giving insulin in the late afternoon. The danger would have been that glucagon does not act for very long so your daughter might have had a hypoglycemic reaction. I wonder why she was not hospitalised and given intravenous fluids and glucose.


Original posting 31 Jul 2000
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.